Print This Post Print This Post

Wow! A “Safe” New Drug For Restless Legs!

Written by Wellness Club on May 13, 2008 – 3:39 pm -

FDA Proudly Announces Approval For Generic Drug To Treat “Restless Legs”

The mighty FDA (and let us all genuflect briefly at the mention of this omnipotent diety) has given us yet another way to kill ourselves through chemistry while increasing the profits of Big Pharma.

In a recent press release our “Federal Protector of Pharmaceutical Profits” has proudly announced:

“The U.S. Food and Drug Administration has approved the first generic versions of Requip (ropinirole hydrochloride) tablets for the treatment of moderate to severe Restless Legs Syndrome. … “This generic drug approval is an example of the FDA’s efforts to increase access to safe and effective generic drugs as soon as the law permits,” said Gary J. Buehler, director of the FDA’s Office of Generic Drugs.”

It looks like the FDA is throwing a bone to some of the slightly less giant pharmaceutical companies:

“The following companies have received approval to market ropinirole hydrochloride tablets: Roxane Laboratories Inc., Teva Pharmaceuticals USA, Par Pharmaceuticals Inc., and Mylan Pharmaceuticals Inc.”

But the FDA is still zealously guarding the patented profits of the Big Boys – for now…

“The labeling of the generic versions of ropinirole hydrochloride may differ from that of Requip because some uses of the drug are protected by patents. In addition to treating Restless Legs Syndrome, Requip is also FDA-approved to treat symptoms of Parkinson’s disease. The generic products are not approved for treatment of Parkinson’s disease because this indication is protected by patent. Manufacturers of the generic drugs may seek approval for that use once the patent for the Parkinson’s disease indication expires later this month.

Now here’s the kicker – despite their trumpeting about their “efforts to increase access to safe and effective generic drugs”, they list the following (apparently minor) side effect: it makes people fall asleep, sometimes suddenly!

So says the FDA:

“The generic ropinirole hydrochloride tablets will have the same safety warnings as Requip, cautioning about patient reports of falling asleep while engaged in activities of daily living, including while driving. Although many of these patients reported sleepiness while on the drug, some patients perceived that they had no warning signs and believed that they were alert immediately prior to falling asleep. Some of these events have been reported as late as one year after the start of treatment.”

Oops! That must be embarassing!

What the FDA conveniently neglects to mention is that there are a whole slew of other, equally serious (though perhaps not as immediately serious as falling asleep while driving your car) side effects – little annoyances like (taken from the GlaxoSmithKline website) “The most commonly reported side effects in people taking Requip for RLS are nausea, drowsiness or sleepiness, vomiting, and dizziness.” and “It is possible that you could fall asleep while doing normal activities such as driving a car, doing physical tasks, or using hazardous machinery while taking Requip.” or “…you may feel dizzy, nauseated, sweaty, or faint, when first standing up from sitting or lying down.” That’s not to mention other little annoyances like “Some patients taking ropinirole have shown urges to behave in a way unusual for them. Examples of this are an unusual urge to gamble or increased sexual urges and/or behaviors. If you or your family notices that you are developing any unusual behaviors, talk to your doctor.” or “Hallucinations (unreal sounds, visions, or sensations) have been reported in patients taking Requip.”

Whew! If I take this stuff for my restless legs I could fall asleep while driving (or using my table-saw!), feel nauseated or even vomit, be dizzy or even faint, become a pathological gambler or have uncontrollable sexual behaviors (that’s gotta be popular at the church social!), or maybe just hallucinate my way through the day. What fun!

Of course, the fine-print prescribing information (the “doctors only” stuff) describes such other little delights as a potential for it to increase risk of developing Melanoma (a rather deadly skin cancer), retinal pathology (damage to the retina of the eye), and, get this, Augmentation and Rebound in RLS: Reports in the literature indicate treatment of RLS with dopaminergic medications can result in a worsening of symptoms in the early morning hours, referred to as rebound. Augmentation has also been described during therapy for RLS. Augmentation refers to the earlier onset of symptoms in the evening (or even the afternoon), increase in symptoms, and spread of symptoms to involve other extremities.”

So, this stuff has all kinds of ugly side effects, and best of all, it might make my restless legs worse!

Wow – sign me up! NOT!

Shame on the FDA for exposing Americans to this kind of thing!

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Drugs and Alternatives, Family Health, Senior Health | No Comments »

You must be logged in to post a comment.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.